High Wind, Clay
- When
- May 4, 12:00 PM CST to 4:00 PM CST
- Where
- Clay forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
High winds, resulting from a combination of a strong pressure gradient and previous thunderstorms, blew down trees, destroyed outbuildings, and cause minor damage to homes. A gust of 70 mph was measured in Spencer by a radio station.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
High winds, resulting from a combination of a strong pressure gradient and previous thunderstorms, blew down trees, destroyed outbuildings, and cause minor damage to homes. A gust of 70 mph was measured in Spencer by a radio station.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 8:50 AM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT SUN MAY 4 2003 SHORT TERM... RAIN CONTINUES TO PULL EAST OF CWA THIS MORNING. ENOUGH SUBSIDENCE BEHIND INITIAL WAVE TO ALLOW STRONGER WINDS TO MAKE IT DOWN TO THE SURFACE... WHICH CAN BE SEEN WITH SOME OF THE REPORTS/OBSERVATIONS. WEVE RECEIVED A FEW REPORTS OF TREE DAMAGE AS A RESULT OF THE 50 TO 55 MPH. BREAK WITH PRECIP ACROSS MUCH OF THE CWA WILL CONTINUE INTO THE LATE MORNING HOURS. HOWEVER...UPPER LOW EXPECTED TO MOVE NORTHEAST OVER THE AREA WHICH WILL CAUSE SHOWER/THUNDERSTORM DEVELOPMENT ONCE AGAIN THIS AFTERNOON. RIGHT NOW...IT LOOKS LIKE MAIN REDEVELOPMENT WILL BE ALONG AND EAST OF HIGHWAY 81. SURFACE LOW OVER SOUTHERN NEBRASKA/NORTHERN KANSAS ATTM AND AGREE WITH MODELS PATHCAST OF LOW INTO SOUTHWEST IOWA. SEVERE WEATHER CHANCES LOOK TO BE LOW...BUT A FEW STORMS COULD PRODUCE DIME SIZE HAIL AND 60 MPH GUSTS IN NORTHWEST IOWA. IT WILL BE INTERESTING TO SEE HOW MUCH THE EXPECTED MAJOR SEVERE WEATHER EVENT TO THE SOUTH WILL ROB OUR AREA. BUT THERE SHOULD BE ENOUGH DYNAMICS TO COMPENSATE FOR WHATEVER IS LACKING. MESOETA CROSS SECTIONS SHOW SECOND WAVE MOVING OVER CWA AROUND 18Z WHICH LOOKS PRETTY GOOD. EXPECT STORMS TO DEVELOP IN NORTHEAST NEBRASKA AND MOVE NORTHEAST OVER CWA. WILL UPDATE ZONES TO WORK ON TODAYS WORDING. .FSD...NONE HEITKAMP
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SUN MAY 04 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN REDEVELOP THIS AFTERNOON INTO THIS EVENING OVER AREAS EAST OF SOUTH DAKOTA HIGHWAY 81. THE STORMS WILL BE MORE WIDESPREAD IN NORTHWEST IOWA...NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA. SOME OF THE STORMS IN THESE AREAS COULD BE SEVERE. BESIDES THE LIGHTNING...THE MAIN SEVERE WEATHER THREAT WILL BE 60 MPH WIND GUSTS...BUT THERE MAY BE A FEW REPORTS OF DIME SIZED HAIL. HEAVY RAIN WILL ALSO POSSIBLE THIS AFTERNOON AND THIS EVENING IN NORTHWEST IOWA. ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ON TOP OF WHAT WAS RECEIVED THIS MORNING COULD CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE AREA ON THURSDAY AFTERNOON INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM IN PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357027, 5357028, 5357294.